Do Birth Control Pills Affect Acne?

I started breaking out about 2 years ago when I was 24. I never had skin problems before that. I have been taking Yaz birth control for about three and a half months now.

I had a lot of clogged pores that would become larger zits. The first 2-3 months on Yaz those clogged pores broke out all over and it was horrible. Now it seems to be clearer, but I am still breaking out somewhat.

I am wondering if they breakouts will ever stop? I am scarred from the initial breakout and just want it clear! Thanks

Doctor Answers (3)

Do birth control pills affect acne

+1

Birth control pills (combination type) generally improve acne in most women, but can take 3 months to start working. I would consider adding good prescription topical therapy, and if that wasn't enough, consider adding oral antibiotics or isotretinoin. Photodynamic therapy, peels, and microdermabrasion are also useful adjuncts to treating acne and reducing scarring. Best to speak with your dermatologist. ~ Dr. Benjamin Barankin, Toronto Dermatology Centre.


Toronto Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Yes, birth control pill usually positively affects acne

+1

Most acne responds quite well to Yaz, but you are the exception to the rule. As you may know the FDA approved Yaz to treat moderately severe acne in women who desire a means of contraception. Besides the usual estrogen agent, ethinyl estradiol, Yaz contains drosperenone as its progestational agent. Most progesterones flare acne, however, drosperenone has properties similar to spironolactone, and act as an anti-androgen therefore helping acne.

Hormones fluctuate and vary in women, perhaps, in your case the hormone which was designed to help you, in fact made your acne worse.

If this was your only treatment for acne, perhaps, you were being treated by a gynecologist. They seem to be opening up skin care clinics faster than dermatologists so I suppose they think they are expert at treating acne too.

At any rate, there are a host of excellent treatments available. With the widened armamentarium we enjoy, there should be no reason for scarring. Topical medications, including a new one in Aczone, there are new versions of old antibiotics such as Doryz and Solodyn; laser such as the Smoothbeam, Photodynamic therapy, Blu-light, Isolaz, hormonal treatments such as Spironolactone and of course, Accutane.

It sounds like you have not found a good dermatologist (or any dermatologist) yet. I would seek their help.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Acne is a very complex condition

+1

I am hoping that you are under the care of a board certified dermatologist. There are so many ways to improve acne: hormonal manipulations, retinoids, antibiotocs, laser and light therapies. While most women with hormonal acne benefit from Yaz, some need the addition of spironolactone and topical retinoids. Don't get discouraged. there is a tretment out there for you.

Mary P. Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.